Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 4, 2020, 12:09 AM EDT for 5 counties in North Carolina. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 12:09 AM EDT (04:09 UTC)
- Expired
- Aug 4, 2020, 6:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Edgecombe County, NC, Franklin County, NC, Nash County, NC, Wake County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:27 AM EDT | FLASH FLOOD | 4 N Garner, NC | GAUGE WSSN7 (WALNUT CREEK AT S. STATE ST. IN RALEIGH WENT INTO FLOOD. |
| Aug 4, 4:45 AM EDT | HEAVY RAIN 3.53 | 2 Wnw Fuquay-Varina, NC | COCORAHS STATION NC-WK-65 HOLLY SPRINGS 3.6 SSE. |
| Aug 4, 5:00 AM EDT | HEAVY RAIN 4.01 | 2 Se Cary, NC | TRAINED SPOTTER REPORTED 4.01 INCHES FELL IN THE PAST 24 HOURS, WITH MOST OF THE RAIN FALLING BETWEEN 8PM MONDAY AND 5AM TUESDAY. |
| Aug 4, 5:30 AM EDT | HEAVY RAIN 4.01 | 2 Se Cary, NC | COCORAHS STATION NC-WK-198 CARY 1.9 SE. |
| Aug 4, 6:00 AM EDT | HEAVY RAIN 3.08 | 6 Wsw Castalia, NC | COCORAHS STATION NC-FK-1 LOUISBURG 8.2 ESE. |
| Aug 4, 6:05 AM EDT | FLASH FLOOD | 2 Sse New Hill, NC | ROAD CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 138 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WGUS52 KRAH 040409
FFWRAH
NCC065-069-127-183-195-041015-
/O.NEW.KRAH.FF.W.0031.200804T0409Z-200804T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1209 AM EDT Tue Aug 4 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Nash County in central North Carolina...
Edgecombe County in central North Carolina...
Wake County in central North Carolina...
Wilson County in central North Carolina...
Franklin County in central North Carolina...
* Until 615 AM EDT Tuesday.
* At 1208 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Raleigh, Cary, Rocky Mount, Tarboro, Nashville, Louisburg, Wilson,
Wake Forest, Garner and Fuquay-Varina.
Additional rainfall amounts of 3 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3582 7735 3580 7747 3557 7782 3560 7812
3582 7826 3552 7871 3561 7899 3587 7891
3587 7883 3597 7871 3605 7875 3602 7855
3618 7849 3616 7842 3627 7831 3619 7792
3614 7789 3615 7768 3601 7741 3590 7734
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
771 follow-up statement
251
WGUS72 KRAH 040641
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
241 AM EDT Tue Aug 4 2020
NCC065-069-127-183-195-041015-
/O.CON.KRAH.FF.W.0031.000000T0000Z-200804T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-Edgecombe NC-Wake NC-Wilson NC-Franklin NC-
241 AM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT TUESDAY
FOR NASH...EDGECOMBE...WAKE...WILSON AND FRANKLIN COUNTIES...
At 237 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Raleigh, Cary, Rocky Mount, Tarboro, Nashville, Louisburg, Wilson,
Wake Forest, Garner and Fuquay-Varina.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
Streams and creeks are rising rapidly across parts of the area,
particularly in Wake County. The Walnut Creek at South State Street
in Raleigh just exceeded flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3582 7735 3580 7747 3557 7782 3560 7812
3582 7826 3552 7871 3561 7899 3587 7891
3587 7883 3597 7871 3605 7875 3602 7855
3618 7849 3616 7842 3627 7831 3619 7792
3614 7789 3615 7768 3601 7741 3590 7734
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 7:50 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 3, 7:50 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 750 PM EDT Mon Aug 3 2020 .SYNOPSIS... Tropical cyclone Isaias will track north along the Georgia coast late this afternoon and the South Carolina coast this evening. The storm is expected to make landfall across the far northern South Carolina coast before midnight and then move north-northeast across eastern portions of North Carolina tonight through Tuesday morning. A more typical summertime pattern of afternoon and evening thunderstorms will then return for the remainder of the week. && .NEAR TERM /THROUGH TUESDAY/... As of 335 PM Monday... The official forecast for Tropical Storm Isaias shows the storm moving a touch faster through North Carolina, and it now appears that the bulk of the impacts from the storm will be felt during the overnight hours as opposed to persisting into Tuesday morning. 25+ mph winds should first be felt right around sunset in southern Sampson County, with winds ramping up during the rest of the evening and into the overnight hours. The eye of the storm is expected to pass to the east of the forecast area, so winds should remain elevated with the storm moving through. Although Isaiah is still forecast to briefly become a hurricane before making landfall, no hurricane force winds are expected in the forecast area. With the quicker storm movement, all wind speeds greater than 25 mph should be out of the region by 8am Tuesday. The slightly faster storm speed should also result in slightly lower rainfall forecasts as the storm will be over the region for less time. Still think that there will be 4-6 inch rainfall totals along the I-95 corridor, but that the overall coverage of those highest rainfall totals will be reduced. With all widespread rainfall out of the forecast area by Tuesday afternoon, think that a chance for scattered showers/thunderstorms will remain across the forecast area with clearing skies behind the storm, except sinking motion in the wake of the storm will likely limit overall coverage. With the storm moving out of the region more quickly, bumped up high temperatures another degree or two, into the mid to upper 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 340 PM Monday... A slow moving cold front will move across the western NC mountains on Tuesday evening and then stall across central NC for much of the short term period into Friday night. A broad upper trough axis stretching from the Great Lakes into the northern Gulf of Mexico early in the period gradually weakens through the work week although the trough axis lingers to our west. The result will be a period of unsettled weather with mainly afternoon and evening showers and storms. Given the significant rain that will fall across parts of the Carolinas tonight and early Tuesday, any significant rain from thunderstorms on Wednesday could result in some additional or enhanced flooding issues. Temperatures on Wednesday in the wake of the departing TC will range near seasonable around 90 and then cool a slight bit into the mid to upper 80s on Thursday and Friday. Morning lows will range around 70. -Blaes && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 305 PM Monday... The cold front that stalls out over NC in the wake of TS Isaias looks like it will washout or be fairly unidentifiable by Saturday. With one shortwave moving off the Mid-Atlantic coast on Saturday and the central US ridge trying to build eastward, a general WNW flow aloft should become established into early next week. This pattern suggests near normal temps each day, with diurnal convection potentially augmented/enhanced by disturbances in the NW flow aloft. Confidence in the timing of those disturbances would be fairly low, so will keep pops near climo in the lower end chance range. Afternoon highs 88-92. && .AVIATION /00Z TUESDAY THROUGH FRIDAY/... As of 745 PM Monday... Aviation conditions will deteriorate from the south this evening as widespread showers, thunderstorms, and strengthening winds associated with the core of the tropical storm spread north across the Sandhills, the Coastal Plain and in the eastern Piedmont. This will result in widespread IFR to MVFR conditions in heavy tropical downpours at KRDU, KRWI and KFAY, especially between 03Z and 09Z. The strongest winds with gusts to around 45kts at KRWI, 35kts at KFAY and 25kts at KRDU will occur for a 3 to 5 hour period during this window. Further west, periods of showers and storms, heavy at times with less extreme winds are expected at the KGSO and KINT terminals. As the storm rapidly moves northeast and exits NC into VA by 12Z, conditions will improve quickly from south to north just after daybreak Tuesday with VFR conditions and winds gusts falling below 20kts by 16Z Tuesday. A large area of BKN cumulus will develop with bases around 4kft during the afternoon with the potential for scattered afternoon and evening thunderstorms. Looking further ahead, a more typical summer time pattern with mainly afternoon and evening showers and storms are expected through Friday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078- 086-088-089. Flash Flood Watch through Tuesday afternoon for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Green SHORT TERM..Blaes LONG TERM...BLS AVIATION...Blaes
Hazardous weather outlook, Aug 3, 9:02 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 902 PM EDT Mon Aug 3 2020 NCZ011-027-028-043-078-089-050115- Halifax-Nash-Edgecombe-Wilson-Wayne-Sampson- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-026-041-042-077-086-088-050115- Warren-Franklin-Wake-Johnston-Harnett-Hoke-Cumberland- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>085-050115- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 6:10 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
610 PM EDT Mon Aug 3 2020
NCZ007>010-032315-
Vance NC-Person NC-Warren NC-Granville NC-
610 PM EDT Mon Aug 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PERSON...
NORTHWESTERN WARREN...VANCE AND GRANVILLE COUNTIES UNTIL 715 PM
EDT...
At 608 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles northwest of
Norlina to Kittrell. Movement was northwest at 20 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Henderson, Oxford, Kittrell, Stovall, Middleburg, Gillburg, Mayo
Reservoir, Steele Creek Marina & Campground, Kerr Lake and South
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3654 7819 3623 7836 3623 7838 3616 7842
3616 7846 3618 7849 3616 7851 3635 7896
3654 7886
TIME...MOT...LOC 2208Z 126DEG 19KT 3652 7829 3622 7844
77Special weather statement, Aug 3, 6:14 PM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
614 PM EDT Mon Aug 3 2020
NCZ007-008-023>026-040-041-032315-
Chatham NC-Franklin NC-Durham NC-Alamance NC-Person NC-Wake NC-
Granville NC-Orange NC-
614 PM EDT Mon Aug 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ALAMANCE...PERSON...ORANGE...SOUTHERN GRANVILLE...NORTHWESTERN
WAKE...NORTHEASTERN CHATHAM...DURHAM AND WEST CENTRAL FRANKLIN
COUNTIES UNTIL 715 PM EDT...
At 613 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Franklinton to near
Cary. Movement was northwest at 25 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Burlington, Graham, Roxboro,
Hillsborough, Creedmoor and Carrboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3609 7844 3571 7891 3609 7941 3624 7931
3624 7915 3642 7914 3648 7898
TIME...MOT...LOC 2213Z 146DEG 22KT 3609 7855 3580 7889
77Local storm report, Aug 3, 8:24 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TROPICAL STORM 3 NW NEW HOPE 35.85N 78.59W
08/03/2020 WAKE NC 911 CALL CENTER
TREE DOWN ON ROAD AT INTERSECTION OF CALVARY
DR. AND GREEN RD.
&&
AKLocal storm report, Aug 3, 8:39 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TROPICAL STORM 1 SSE RALEIGH 35.81N 78.65W
08/03/2020 WAKE NC BROADCAST MEDIA
TREE DOWN AT GLENWOOD AVE AND COWPER DR.
&&
AKSpecial weather statement, Aug 3, 11:08 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
1108 PM EDT Mon Aug 3 2020
NCZ026-041>043-077-078-085-086-088-089-040400-
Scotland NC-Johnston NC-Franklin NC-Sampson NC-Hoke NC-Harnett NC-
Wake NC-Wayne NC-Cumberland NC-Wilson NC-
1108 PM EDT Mon Aug 3 2020
...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WILL AFFECT NORTHEASTERN SCOTLAND...WAYNE...SAMPSON...
HARNETT...CUMBERLAND... WAKE...SOUTHWESTERN WILSON...JOHNSTON...HOKE
AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL MIDNIGHT EDT...
At 1104 PM EDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near
Fayetteville to Goldsboro. Movement was northwest at 45 mph.
Heavy rain of one half to three quarters of an inch per hour will
accompany these showers and isolated storms; and minor flooding will
be possible.
Locations impacted include...
Raleigh, Fayetteville, Cary, Goldsboro, Smithfield, Clinton, Raeford,
Lillington, Fort Bragg and Wake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 600 AM EDT for central North
Carolina.
LAT...LON 3485 7850 3483 7890 3495 7904 3482 7936
3506 7944 3521 7925 3517 7910 3527 7922
3558 7892 3570 7896 3600 7845 3586 7823
3573 7821 3577 7808 3559 7780 3518 7783
3519 7816 3474 7820 3471 7811 3456 7825
TIME...MOT...LOC 0304Z 138DEG 39KT 3542 7816 3512 7862 3482 7902
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:08 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wake and 1 more | 52 min |
| Aug 3, 11:44 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford | 3 hr |
| Aug 3, 11:45 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 6 hr |
| Aug 4, 12:29 AM EDT | Special Weather Statement | RAH | Wilson | 61 min |
| Aug 4, 2:21 AM EDT | Flash Flood Warning | RAH | Granville, Halifax, Vance, Warren | 6 hr |
| Aug 4, 3:29 AM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Aug 4, 6:15 AM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Aug 4, 6:20 AM EDT | Areal Flood Warning | RAH | Wilson | 3 hr |
| Aug 4, 9:09 AM EDT | Areal Flood Warning | RAH | Wake | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.